Texas, 2011

Winter Weather in Texas, February 3 to 4, 2011

February 3 to 4, 2011 · NWS LCH · 6 events in 6 counties and zones

A strengthening upper level low over western Texas began to push east-northeast across southeast Texas from the morning of February 3 into February 4. At the surface, temperatures were generally above freezing, but dewpoints were well below freezing.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$31,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

A strengthening upper level low over western Texas began to push east-northeast across southeast Texas from the morning of February 3 into February 4. At the surface, temperatures were generally above freezing, but dewpoints were well below freezing. This allowed for a mix of freezing rain, sleet, and snow to develop across southeast Texas during the morning hours of February 3rd, with a changeover to all freezing rain by the afternoon. Freezing rain then continued into the morning of February 4th before ending.

Portions of coastal southeast Texas, including the Beaumont/Port Arthur area, received around one tenth of an inch of ice accumulation. Further to the north, most of the Lakes Region of southeast Texas saw at least a trace of freezing rain. The resulting ice accumulation throughout the region caused numerous car accidents (with 1 fatality), many road closures, and some power outages.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Feb 3, 6:02 AM CST, 1 hour 58 minutes earlier.

Area forecast discussion, Feb 3, 6:02 AM CST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
602 AM CST THU FEB 3 2011

.AVIATION...
FOR 12Z TAF ISSUANCE...EXPECT DETERIORATING CONDITIONS DURING THE
DAY TODAY AS CURRENTLY VFR CIGS LOWER TO MVFR LEVELS THIS AFTN AND
IFR THIS EVENING. THE LOWER CIGS WILL BE ACCOMPANIED BY INCREASING
PRECIPITATION CHANCES FROM SOUTH TO NORTH RESULTING IN A MIXTURE
OF WINTRY PRECIPITATION ALONG WITH NRLY WINDS AROUND 10 KT THROUGH
THE NEXT 24 HOURS.

FCST SOUNDINGS INDICATE BELOW FREEZING TEMPERATURES IN THE LOWEST
2-4 KFT UNDERNEATH A LAYER OF WARMER AIR ALOFT. AT SRN TAF
SITES...SFC TEMPS EXPECTED TO BE ABOVE FREEZING FROM 16-23Z
TODAY...WITH MAINLY A LIGHT RA/IP MIX EXPECTED DURING THIS TIME.
OTHERWISE...EXPECT A MIXTURE OF FZRA/IP EARLY THIS MORNING AND
AGAIN THIS EVENING INTO FRIDAY MORNING. FURTHER NORTH AT
KAEX...COOLER TEMPS IN PLACE SHOULD ALLOW FOR A FZRA/SN MIX MAINLY
DURING THE LATE AFTN INTO OVERNIGHT HOURS. THIS WINTRY MIX WILL
PERSIST THROUGH FRIDAY MORNING BEFORE TAPERING OFF.

&&

.PREV DISCUSSION... /ISSUED 545 AM CST THU FEB 3 2011/

..POTENTIAL FOR ACCUMULATING WINTER PRECIPITATION TONIGHT INTO
EARLY FRIDAY...

DISCUSSION...
A VERY CHALLENGING AND TOUGH FORECAST AS WINTER PRECIPITATION
EVENTS ALONG THE GULF COAST ALWAYS ARE.

AS SOME FORECASTERS UP NORTH WOULD SAY...WE WILL BE LOOKING AT THE
4 T'S CLOSELY IN THIS FORECAST...TEMPERATURES...TYPE...TOTALS...TROUBLE.

A STRONG SURFACE RIDGE CONTINUES TO LOCATED OVER THE SOUTHERN
PLAINS...WITH NORTHERLY FLOW AROUND HELPING TO KEEP A POLAR
CONTINENTAL AIRMASS AT THE SURFACE OVER THE FORECAST AREA.
MEANWHILE...WATER VAPOR IMAGERY SHOWS A STRONG UPPER LEVEL
DISTURBANCE OVER THE EXTREME SOUTHWEST U.S. MOVING EASTWARD INTO
OLD MEXICO. THE SURFACE RIDGE WILL ONLY MOVE SLOWLY EASTWARD
THROUGH FRIDAY...ALLOWING FOR A NORTHERLY FLOW NEAR THE SURFACE
AND HELPING KEEP COLD AIR MASS IN PLACE. THE UPPER LEVEL
DISTURBANCE WILL CONTINUE TO PROGRESS EASTWARD TO JUST WEST OF THE
FORECAST AREA TONIGHT...THEN ACROSS THE FORECAST AREA ON FRIDAY.
AS THE DISTURBANCE APPROACHES...SOUTHWEST WINDS ABOVE THE SURFACE
WILL INCREASE. THIS WILL HELP BRING WARM MOIST AIR FROM THE EAST
PACIFIC AND GULF OF MEXICO ACROSS THE FORECAST AREA...ALLOWING FOR
PRECIPITATION TO FORM BY THIS AFTERNOON AND ESPECIALLY TONIGHT.
THE PRECIPITATION WILL GRADUALLY END DURING THE DAY ON FRIDAY AS
THE UPPER LEVEL DISTURBANCE MOVES OFF TO THE EAST.

RADAR HAS ALREADY SHOWN SOME PATCHY LIGHT RAIN...FREEZING RAIN AND
SLEET MOVING OUT OF THE GULF AND INTO THE FORECAST AREA. SOME
ICING ON BRIDGES HAVE BEEN REPORTED IN SAINT MARY PARISH.

NOW TO THE 4 T'S.

TEMPERATURES...SURFACE TEMPERATURES WILL LIKELY WARM ABOVE
FREEZING DURING THE DAY TODAY. HOWEVER...SURFACE WET BULB
TEMPERATURES FROM ROUGHLY UPPER SAINT MARTIN PARISH TO JEFFERSON
COUNTY AND POINTS TO THE NORTH WILL BE AT OR BELOW FREEZING. THUS
ANY SIGNIFICANT PRECIPITATION WILL ALLOW SURFACE TEMPERATURES TO
FALL TO THE WET BULB LEVELS...AND THEREFORE ALLOWING FOR
ACCUMULATIONS TO TAKE PLACE. THE TEMPERATURES ABOVE THE SURFACE
WILL LEAD US INTO THE TYPE OF PRECIPITATION.

TYPE...LAYER ABOVE THE SURFACE SHOULD GRADUALLY WARM DURING THE
DAY AS THE EAST PAC AND GULF AIR MOVES IN. USING MEAN MODEL
CONSENSUS AND USING FORECAST SOUNDINGS...THICKNESS VALUES...AND
HILLWORTH METHOD...LOOKS LIKE THE THERMAL PROFILE WILL STAY COLD
ENOUGH NORTHWEST OF AN ALEXANDRIA TO SILSBEE LINE THAT A MAJORITY
OF THE PRECIPITATION WILL BE IN THE FORM OF SLEET AND SNOW. FROM
THIS AREA TO THE SOUTHEAST TO ROUGHLY BEAUMONT TO LAKE CHARLES TO
LAFAYETTE...WARM LAYER FROM 2C TO 4C...WILL ALLOW PRECIPITATION TO
FALL AS SLEET CHANGING TO FREEZING RAIN...AND THEN BACK TO
SLEET/RAIN BEFORE ENDING.

TOTALS...PROGGED PRECIPITABLE WATER VALUES INCREASE TO AROUND AND
JUST OVER ONE INCH BY LATE AFTERNOON AND TONIGHT ACROSS THE
FORECAST AREA...WHICH IS PRETTY IMPRESSIVE FOR A "COLD" SYSTEM.
ALSO...THE DURATION OF THE STEADIEST AND HEAVIEST PRECIPITATION...
DURING THE OVERNIGHT...IS EXPECTED TO LAST FROM SOME 6 TO 12
HOURS. THEREFORE...LIQUID EQUIVALENT VALUES FROM 1/4 OF AN INCH IN
THE FAR WEST TO 3/4 OF AN INCH OVER THE EAST IS EXPECTED. USING A
10 TO 1 RATIO...SNOWFALL/SLEET AMOUNTS IN THE EXPECTED SNOW AREAS
WILL BE AROUND 2 INCHES...WITH SOME LOCALLY HIGHER AMOUNTS.
MEANWHILE...ICE ACCUMULATIONS...IN AREAS WHERE FREEZING RAIN WILL
BE THE DOMINATE PRECIP TYPE...WILL BE AROUND 1/4 OF AN INCH...WITH
LOCALLY HIGHER AMOUNTS.

TROUBLE...IF THE AMOUNTS VERIFY...THEN ACCUMULATION OF SNOW COULD
CAUSE TRAVEL PROBLEMS...MEANWHILE...THE ACCUMULATION OF ICE AND
SLEET ON BRIDGES...OVERPASSES AND ELEVATED ROADWAYS WILL CAUSE
TRAVEL PROBLEM. ALSO...SOME ICING ON TREE LIMBS AND POWERLINES
WILL BE POSSIBLE. LOCAL POLICY IS TO ISSUE A WINTER STORM WARNING
FOR SNOWFALL AMOUNTS OF 2 INCHES OR GREATER IN 12 HOURS...AND FOR
ICE ACCUMULATION OF AROUND 1/4 OF AN INCH OR GREATER.
THEREFORE...A WINTER STORM WARNING WILL BE IN EFFECT FOR THE
PARISHES AND COUNTIES ALONG THE I-10 CORRIDOR AND TO THE NORTH. AT
THE PRESENT...SLEET AND ICE ACCUMULATIONS LOOK TO BE UNDER THESE
AMOUNTS FOR CAMERON AND VERMILION PARISHES...SO WILL JUST GO WITH
A WINTER WEATHER ADVISORY AT THIS TIME.

FREEZE TO HARD FREEZE CONDITIONS ARE EXPECTED ON SATURDAY
MORNING...THEN TEMPERATURES WILL GRADUALLY MODERATE DURING THE
REMAINDER OF THE WEEKEND.

NEXT COLD FRONT IS A LITTLE QUICKER NOW...AND IS PROGGED TO MOVE
ACROSS THE FORECAST AREA SUNDAY NIGHT AND EARLY MONDAY. MOISTURE
LOOKS TO BE LIMITED AND WILL JUST WITH A SLIGHT CHANCE FOR SHOWERS
WITH PASSAGE. SUB-FREEZING CONDITIONS ARE EXPECTED AGAIN BEHIND
THIS FRONT FOR MONDAY NIGHT.

SORRY FOR THE DELAY IN AFD ISSUANCE THIS MORNING. JUST A VERY
TOUGH FORECAST AND A LOT TO LOOK INTO.

RUA

MARINE...
STRONG NORTHERLY WINDS WILL CONTINUE THROUGH THE DAY FOR THE NEAR
SHORE WATERS...AND THROUGH THE NIGHT FOR THE OUTER WATERS AS HIGH
PRESSURE OVER THE PLAINS CONTINUES TO PUSH A VERY COLD AIRMASS
OVER THE RELATIVELY WARMER GULF WATERS. THIS WILL PRODUCE GUSTY
NORTHERLY WINDS AND ROUGH SEAS. SMALL CRAFT ADVISORIES WILL
CONTINUE TO BE IN EFFECT.

TIDE LEVELS WILL ALSO CONTINUE TO BE BELOW PREDICTED LEVELS AS THE
STRONG NORTH WINDS PREVAIL. THIS WILL HELP PUSH WATER OUT OF
COASTAL LAKES AND BAYS PRODUCING LOW WATER CONDITIONS DURING LOW
TIDE THIS MORNING.

THE WINDS WILL BEGIN TO DECREASE DURING FRIDAY AND OVER THE
WEEKEND. ANOTHER COLD FRONT IS EXPECTED ON LATE SUNDAY NIGHT/EARLY
MONDAY MORNING...WITH ANOTHER ROUND OF STRONG NORTH WINDS BEHIND IT.

RUA

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  34  30  38  25 /  60  80  60  10
KBPT  34  30  37  26 /  60  80  60  10
KAEX  35  29  37  21 /  60  80  60  10
KLFT  34  30  40  27 /  60  80  60  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...HARD FREEZE WARNING UNTIL 10 AM CST THIS MORNING FOR ALLEN-
     AVOYELLES-BEAUREGARD-EVANGELINE-RAPIDES-ST. LANDRY-VERNON.

     WINTER STORM WARNING FROM NOON TODAY TO NOON CST FRIDAY FOR
     ACADIA-ALLEN-AVOYELLES-BEAUREGARD-CALCASIEU-EVANGELINE-
     JEFFERSON DAVIS-LAFAYETTE-RAPIDES-ST. LANDRY-UPPER ST.
     MARTIN-VERNON.

     FREEZE WARNING UNTIL 10 AM CST THIS MORNING FOR ACADIA-CALCASIEU-
     CAMERON-IBERIA-JEFFERSON DAVIS-LAFAYETTE-LOWER ST. MARTIN-
     ST. MARY-UPPER ST. MARTIN-VERMILION.

     WINTER WEATHER ADVISORY UNTIL NOON CST TODAY FOR IBERIA-LOWER
     ST. MARTIN-ST. MARY.

     WINTER WEATHER ADVISORY FROM NOON TODAY TO NOON CST FRIDAY FOR
     CAMERON-VERMILION.

TX...HARD FREEZE WARNING UNTIL 10 AM CST THIS MORNING FOR HARDIN-
     JASPER-NEWTON-TYLER.

     WINTER STORM WARNING FROM NOON TODAY TO NOON CST FRIDAY FOR
     HARDIN-JASPER-JEFFERSON-NEWTON-ORANGE-TYLER.

     FREEZE WARNING UNTIL 10 AM CST THIS MORNING FOR JEFFERSON-ORANGE.

GM...SMALL CRAFT ADVISORY UNTIL 6 AM CST FRIDAY FOR WATERS FROM
     CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM TO 60
     NM-WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA
     EXTENDING FROM 20 NM TO 60 NM-WATERS FROM LOWER ATCHAFALAYA
     RIVER TO INTRACOASTAL CITY, LA EXTENDING FROM 20 NM TO 60
     NM.

     SMALL CRAFT ADVISORY UNTIL 6 PM CST THIS EVENING FOR COASTAL
     WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
     COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20
     NM-COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO
     INTRACOASTAL CITY, LA OUT 20 NM.

&&

PUBLIC/MARINE...07
AVIATION...24
Hazardous weather outlook, Feb 3, 6:08 AM CST, 1 hour 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
608 AM CST THU FEB 3 2011

LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-041300-
VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-
CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN-
CAMERON-VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-TYLER-JASPER-
NEWTON-HARDIN-JEFFERSON-ORANGE-
608 AM CST THU FEB 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST
CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
A MIX OF SNOW...SLEET...AND FREEZING RAIN WILL BEGIN LATER THIS
AFTERNOON AND INCREASE TONIGHT. SNOW ACCUMULATIONS AROUND 2 INCHES
WILL BE POSSIBLE NORTHWEST OF AN ALEXANDRIA TO SILSBEE LINE. ICE
ACCUMULATIONS AROUND 1/4 OF AN INCH WILL BE POSSIBLE NORTHWEST OF
A LAFAYETTE TO LAKE CHARLES TO BEAUMONT LINE TO ALEXANDRIA TO
SILSBEE. A WINTER STORM WARNING WILL BE IN EFFECT FOR THESE AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE WINTER PRECIPITATION WILL BE ENDING FROM WEST TO EAST DURING
THE DAY ON FRIDAY. SUBFREEZING TEMPERATURES WILL BE POSSIBLE ON
SATURDAY MORNING BEFORE TEMPERATURES MODERATE FOR THE REMAINDER OF
THE WEEKEND. ANOTHER COLD FRONT WILL MOVE ACROSS THE REGION LATE
SUNDAY NIGHT AND EARLY MONDAY WITH A SLIGHT CHANCE FOR SHOWERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ430-432-435-450-452-455-470-472-475-041300-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-
608 AM CST THU FEB 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO.

.DAY ONE...TODAY AND TONIGHT
STRONG NORTH WINDS WILL PREVAIL WITH SMALL CRAFT ADVISORIES FOR
THE NEAR SHORE WATERS TODAY AND FOR THE OUTER WATERS THROUGH TONIGHT.

LOW WATER CONDITIONS WILL BE POSSIBLE FOR THE COASTAL LAKES AND
BAYS AT LOW TIDE TIMES THIS MORNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANOTHER COLD FRONT WILL MOVE ACROSS EARLY MONDAY WITH STRONG NORTH
WINDS FORMING BEHIND IT AGAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

RUA

In the hours before

Local storm report, Feb 3, 3:53 AM CST, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
353 AM CST THU FEB 03 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 AM     FREEZING RAIN    CENTERVILLE             29.76N 91.43W
02/03/2011  E0.00 INCH       ST. MARY           LA   PUBLIC

            TRUCK DRIVER REPORTED ICE ON OVERPASSES ON HIGHWAY 90
            NEAR CENTERVILLE DUE TO LIGHT FREEZING RAIN.

&&

ML

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter weather. Local standard time, as filed.

Winter Weather, Tyler

When
February 3, 8:00 AM CST to February 4, 10:00 AM CST
Where
Tyler forecast zone
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
30.771, -94.377 (the zone’s center; the record gives no point)

Winter Weather, Jasper

When
February 3, 8:00 AM CST to February 4, 10:00 AM CST
Where
Jasper forecast zone
Property damage
$2,000
Reported by
Law Enforcement

Winter Weather, Newton

When
February 3, 8:00 AM CST to February 4, 10:00 AM CST
Where
Newton forecast zone
Property damage
$2,000
Reported by
Law Enforcement

Winter Weather, Hardin

When
February 3, 8:00 AM CST to February 4, 10:00 AM CST
Where
Hardin forecast zone
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
30.332, -94.390 (the zone’s center; the record gives no point)

Winter Weather, Jefferson

When
February 3, 8:00 AM CST to February 4, 10:00 AM CST
Where
Jefferson forecast zone
Deaths
0 direct, 1 indirect
Property damage
$10,000
Reported by
Law Enforcement

Winter Weather, Orange

When
February 3, 8:00 AM CST to February 4, 10:00 AM CST
Where
Orange forecast zone
Property damage
$2,000
Reported by
Law Enforcement

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Weather, Jefferson2011-02-03MaleVehicle/Towed TrailerIndirect

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 285220, 285221, 285222, 285223, 285664, 285665.